MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0305-A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastrointestinal (gi) bleed using ruby coils.During the procedure, the physician successfully deployed and detached ruby coils into the target vessel using a ruby coil detachment handle (handle).After deploying a new ruby coil into the patient, the physician used the same handle to detach the coil.However, upon removal of the ruby coil pusher assembly from the handle, the physician noticed that the ruby coil was still attached to the pusher assembly and did not attach in the patient.The procedure was successfully completed using a new ruby coil and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was broken on the proximal end of the ruby coil pusher assembly.Upon first evaluation, the embolization coil was intact with the pusher assembly.After 30 minutes of decontamination, the embolization coil was noticed to be detached from the pusher assembly.Blood was observed inside the distal detachment tip.Conclusion: evaluation of the returned device revealed the pet lock was broken, indicating a pull force was applied to the proximal end of the pull wire, likely in an attempt to detach the ruby coil.Further evaluation revealed the embolization coil was intact with the pusher assembly prior to decontamination, but after 30 minutes of decontamination, the embolization coil was noticed to be detached.The presence of coagulated blood inside the distal detachment tip (ddt) may have caused the proximal constraint sphere to become stuck, and may have prevented the embolization coil from detaching.The handle mentioned in the complaint was not returned for evaluation.Ruby coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5743381
Report Number3005168196-2016-00850
Device Sequence Number13663661
Product Code HCG
UDI-Device Identifier00814548012810
UDI-Public00814548012810
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/23/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/09/2024
Device Catalogue NumberRBY2C0305-A
Device Lot NumberF68389
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/22/2016
Supplement Report FDA Received Date08/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR